Texas, 2015Flash Flooding and Damaging Wind in Texas, May 5 to 6, 2015
May 5 to 6, 2015 · NWS EWX · 11 events in 4 counties and zones
Heavy rain began in the Austin area and east during the evening of May 5th, persisting through the early morning of the 6th. Multiple flash flood reports were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain began in the Austin area and east during the evening of May 5th, persisting through the early morning of the 6th. Multiple flash flood reports were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 5, 7:19 PM CST, 16 minutes earlier.
Area forecast discussion, May 5, 7:19 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
819 PM CDT TUE MAY 5 2015
.UPDATE... /LOCALLY HEAVY RAIN POSSIBLE E OF 281...N OF I-10/
A CLUSTER OF SHOWERS AND THUNDERSTORMS ARE CONCENTRATING ALONG A
CONVEYOR BELT OF GULF MOISTURE FEEDING INTO THE SOUTHERN PART OF
AN UPPER LOW LIFTING NE INTO THE CENTRAL PLAINS. FINER RESOLUTION
MODELS HAVE SHOWN INCREASED RAINFALL INTENSITIES AND QPF OVER
SOUTH CENTRAL TX...WITH INITIAL SOLUTIONS WIDELY VARIED EARLY
TODAY...NOW CONVERGING INTO THE WEAK TRAINING ECHO PATTERN SEEN
THIS EVENING. FAVORABLE JET DYNAMICS WILL LIKELY CONCENTRATE
ACTIVITY ALONG AND EAST OF I-35 INTO LATE TONIGHT. POPS WERE
INCREASED OVER MAINLY THE EASTERN SECTIONS WITH LOCALLY HEAVY
RAINFALL MENTIONED. REST OF THE FORECAST LOOKS TO BE ON
TRACK...BUT MAY NEED TO MAKE A LATE EVENING ADJUSTMENT TO POPS
SHOULD THE TRAINING PATTERN SHIFT OR DIMININISH. RAINFALL AMOUNTS
OF 1 TO 3 INCHES ARE EXPECTED...WITH FLOODING THREATS CURRENTLY
EXPECTED TO BE TOO ISOLATED TO WARRANT A FFA.
&&
.PREV DISCUSSION... /ISSUED 707 PM CDT TUE MAY 5 2015/
UPDATE...
PLEASE SEE THE 00Z AVIATION DISCUSSION BELOW.
AVIATION...
SCATTERED CONVECTION CONTINUES ALONG AND EAST OF HIGHWAY 281 THIS
EVENING. WE HAVE INCLUDED -SHRA FOR THE NEXT FEW HOURS ALONG THE
I-35 CORRIDOR...THEN TEMPO GROUPS FOR TSRA BETWEEN 03Z-06Z. FOR
NOW...WE DID NOT INCLUDE A MENTION OF PRECIPITATION AT KDRT AS IT
APPEARS ACTIVITY WILL REMAIN ISOLATED. CIGS WILL DROP INTO IFR
OVERNIGHT AND REMAIN IFR THROUGH A GOOD PORTION OF WEDNESDAY
MORNING. DAYTIME HEATING AND MIXING WILL IMPROVE SKIES BACK TO VFR
AFTER 18Z.
PREV DISCUSSION... /ISSUED 236 PM CDT TUE MAY 5 2015/
SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
UPPER AIR ANALYSIS THIS MORNING SHOWED A NEGATIVELY TILTED TROUGH
FROM THE FOUR CORNERS REGION TO THE BIG BEND WITH A RIDGE
EXTENDING FROM THE SOUTHEAST TO THE NORTHERN PLAINS. THE 250MB JET
WAS ACROSS NORTHERN MEXICO...BUT WAS LESS THAN 50 KTS. THE JET
MARKED THE BOUNDARY OF MOIST MID-LEVEL AIR TO THE SOUTH AND DRIER
AIR TO THE NORTH. AT THE SURFACE WINDS CONTINUED FROM THE
SOUTHEAST AND DEW POINT TEMPERATURES WERE FROM THE LOW TO UPPER
60S. THERE WAS A DRYLINE FROM CHILDRESS TO MARATHON. IN THE PRE-
FIRST PERIOD THIS AFTERNOON THUNDERSTORMS HAVE FORMED ALONG THE
DRYLINE AND ARE MOVING TOWARD THE EAST. SOME STORMS MAY MOVE INTO
OUR NORTHWESTERN COUNTIES. STORMS WILL BE MOVING INTO MOISTURE
RICH ENVIRONMENT AND FORECAST SOUNDINGS SHOW STEEP MID-LEVEL LAPSE
RATES. FORECAST CAPE IS 1500 TO 2000 J/KG. SOME STORMS COULD BE
STRONG TO SEVERE WITH LARGE HAIL THE MOST LIKELY THREAT.
DURING THE FIRST PERIOD STARTING THIS EVENING...THE FOUR CORNERS
TROUGH WILL MOVE TO THE NORTHEAST INTO THE CENTRAL PLAINS AND
FLATTEN AS IT MOVES INTO THE RIDGE. ANOTHER LOW WILL DIG SOUTHWARD
OVER THE WEST COAST. THIS WILL PRODUCE SOUTHWESTERLY FLOW OVER
TEXAS. THE LOW LEVELS WILL CHANGE VERY LITTLE WITH MOIST
SOUTHEASTERLY FLOW CONTINUING. THE DRYLINE WILL REMAIN OVER WEST
TEXAS AS THE MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT. THE STRONG
MOIST FLOW WILL KEEP THE DRYLINE WEST OF OUR CWA. WE WILL HAVE
ANOTHER LOW CHANCE DAY FOR THUNDERSTORMS WITHOUT ANY STRONG
TRIGGER. WITH DEW POINT TEMPERATURES APPROACHING 70 THERE WILL BE
STRONG INSTABILITY AND ONLY A WEAK CAP. ANY STORMS THAT DO FORM
COULD BE STRONG TO SEVERE. SPC HAS THE WESTERN HALF OF OUR AREA IN
THE MARGINAL RISK FOR WEDNESDAY AFTERNOON AND EVENING.
LONG TERM (THURSDAY THROUGH TUESDAY)...
THE UPPER LEVEL LOW WILL CONTINUE SOUTHWARD OVER THE WEST COAST
THURSDAY. THIS FEATURE WILL BEGIN TO MOVE TO THE EAST FRIDAY AND
THEN TO THE NORTHEAST OVER THE WEEKEND. THE UPPER FLOW WILL REMAIN
SOUTHWESTERLY DURING THIS TIME FRAME. THE ONLY SURFACE FEATURE
WILL BE THE DRYLINE TO THE WEST AND THE LOW LEVEL FLOW WILL
CONTINUE TO BE FROM THE SOUTHEAST KEEPING IT THERE. THIS WILL MEAN
AN EXTENDED PERIOD OF LOW CHANCE POPS WITH A CONDITIONALLY
UNSTABLE ATMOSPHERE...BUT NOT TRIGGER FOR CONVECTION. INSTABILITY
WILL BE SUFFICIENT FOR STRONG STORMS THROUGH THIS PERIOD. MONDAY
AND MONDAY NIGHT A COLD FRONT WILL MOVE THROUGH THE REGION. THIS
MAY PROVIDE A BETTER FOCUS FOR STORMS OVER A WIDER AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 70 83 71 84 70 / 70 30 20 30 20
AUSTIN BERGSTROM INTL AIRPORT 70 83 71 84 71 / 70 30 20 30 20
NEW BRAUNFELS MUNI AIRPORT 69 83 71 84 71 / 70 30 20 30 20
BURNET MUNI AIRPORT 67 82 69 82 69 / 60 30 20 30 20
DEL RIO INTL AIRPORT 70 84 71 89 71 / 30 30 30 20 20
GEORGETOWN MUNI AIRPORT 69 82 70 83 69 / 70 30 20 30 20
HONDO MUNI AIRPORT 69 84 71 85 70 / 40 30 20 30 20
SAN MARCOS MUNI AIRPORT 69 83 71 84 70 / 70 30 20 30 20
LA GRANGE - FAYETTE REGIONAL 70 83 72 85 72 / 60 30 20 20 10
SAN ANTONIO INTL AIRPORT 69 84 71 84 71 / 50 30 20 30 20
STINSON MUNI AIRPORT 70 84 72 85 71 / 50 20 20 30 20
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
MESOSCALE/AVIATION...24
SYNOPTIC/GRIDS...18
PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, May 5, 7:28 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
828 PM CDT TUE MAY 5 2015
TXZ171>173-183>194-202>209-217>225-228-070130-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
828 PM CDT TUE MAY 5 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TONIGHT.
LOCALIZED HEAVY RAINFALL IS POSSIBLE OVER EASTERN PORTIONS OF
SOUTH CENTRAL TEXAS THROUGH LATE TONIGHT. THERE IS ALSO A MARGINAL
RISK FOR SEVERE WEATHER ACROSS MOST OF SOUTH CENTRAL TEXAS THROUGH
THE REST OF THIS EVENING.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
CONTINUE GENERALLY ALONG AND EAST OF HIGHWAY 281. A FEW STORMS
COULD PRODUCE SOME HAIL GENERALLY BELOW ONE INCH AND WIND GUSTS
UP TO 50 MPH...BUT THE PRIMARY THREAT FOR THE REST OF TONIGHT WILL
BE FOR HEAVY DOWNPOURS OF 1 TO 3 INCHES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A MARGINAL RISK FOR SEVERE WEATHER WEST OF THE I 35
CORRIDOR WEDNESDAY AND THURSDAY.
A LINGERING UPPER LEVEL SYSTEM WILL CONTINUE A CHANCE FOR SHOWERS
AND POTENTIALLY STRONG TO SEVERE STORMS THROUGH THE WEEK. STORMS
ARE EXPECTED TO OCCUR MAINLY IN THE AFTERNOON AND EARLY EVENING
HOURS DURING PEAK HEATING OF THE DAY. THERE WILL CONTINUE TO BE A
LOW END CHANCE OF MARGINALLY SEVERE HAIL AND DAMAGING WIND GUSTS
WITH ANY STORM DEVELOPMENT THAT OCCURS THROUGH THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE STORM OR FLASH
FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, May 5, 1:47 PM CST, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
247 PM CDT TUE MAY 5 2015
TXZ183-052015-
VAL VERDE TX-
247 PM CDT TUE MAY 5 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 315 PM CDT...
AT 245 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
TERRELL COUNTY GAS PLANT...OR 24 MILES SOUTH OF SHEFFIELD...MOVING
EAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM IN ADDITION WITH LOCALLY HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
PANDALE AND HACKBERRY CROSSING.
LAT...LON 3029 10141 3028 10141 3014 10145 3015 10147
3023 10175 3024 10176 3028 10176
TIME...MOT...LOC 1945Z 279DEG 16KT 3033 10183Special weather statement, May 5, 2:59 PM CST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
359 PM CDT TUE MAY 5 2015
TXZ189-190-206-052145-
KENDALL TX-BLANCO TX-COMAL TX-
359 PM CDT TUE MAY 5 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COMAL...SOUTHEASTERN
KENDALL AND SOUTH CENTRAL BLANCO COUNTIES UNTIL 445 PM CDT...
AT 358 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GUADALUPE RIVER STATE PARK...OR 13 MILES EAST OF BOERNE...MOVING EAST
AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CANYON LAKE DAM...CANYON LAKE...BULVERDE...GUADALUPE RIVER STATE
PARK...BERGHEIM...SPRING BRANCH...TWIN SISTERS...ANHALT AND
STARTZVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2973 9822 2977 9858 2988 9862 2996 9849
3000 9840 3005 9830
TIME...MOT...LOC 2058Z 260DEG 26KT 2982 9852
EMPFlash Flood, Travis
- When
- May 5, 7:35 PM CST to 11:00 PM CST
- Where
- Travis County, 3.19 mi SW of Waters Rock to 2.66 mi NW of Fiskville
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 30.385, -97.735
The north and south-bound ramps to Mopac from US 183 were closed due to flooded roadways.
Flash Flood, Travis
- When
- May 5, 8:00 PM CST to 11:00 PM CST
- Where
- Travis County, 2.04 mi W of Marshall Ford to 1.83 mi W of Marshall Ford
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.383, -97.914
The 3500 block of Fritz Hughes Road was closed due to water over the roadway.
Flash Flood, Travis
- When
- May 5, 8:25 PM CST to 11:00 PM CST
- Where
- Travis County, 3.49 mi ENE of Four Pts to 3.83 mi ENE of Four Pts
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 30.422, -97.797
Many low water crossings closed along Spicewood Springs Road due to water over the roads.
Flash Flood, Williamson
- When
- May 5, 8:50 PM CST to 9:00 PM CST
- Where
- Williamson County, 1.01 mi SSE of Jollyville to 1.04 mi SSE of Jollyville
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 30.436, -97.765
A water rescue was performed at McNeil Drive and Pecan Street in north Austin. A vehicle was stranded with the driver inside.
Flash Flood, Travis
- When
- May 5, 9:33 PM CST to 11:15 PM CST
- Where
- Travis County, 0.97 mi N of Fiskville to 0.89 mi NNW of Fiskville
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 30.364, -97.703
A water rescue was reported about 5 miles northeast of Camp Mabry.
Flash Flood, Travis
- When
- May 5, 9:51 PM CST to 11:00 PM CST
- Where
- Travis County, 1.1 mi SE of West Lake Hills to 1.16 mi SE of West Lake Hills
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.269, -97.787
A road closure was reported at the 2700 block of Bee Caves Road.
Flash Flood, Travis
- When
- May 5, 10:01 PM CST to 11:00 PM CST
- Where
- Travis County, 0.83 mi WNW of Austin to 0.7 mi WNW of Austin
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.274, -97.753
Roads were barricaded at West 9th Street and North Lamar Blvd due to water over the roadway.
Flash Flood, Bastrop
- When
- May 6, 1:06 AM CST to 1:30 AM CST
- Where
- Bastrop County, Elgin to 1.25 mi SW of Elgin
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 30.350, -97.370
Water was inundated at least one home in the city of Bastrop. Numerous road closures were also ongoing in the city.
Thunderstorm Wind, Lee
- When
- May 6, 2:00 AM CST
- Where
- Lee County, 0.91 mi SW of Lexington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.410, -97.010
Numerous reports of trees down and hail in the town of Lexington. Hail size was not determined in the report.
Flash Flood, Williamson
- When
- May 6, 2:30 AM CST to 3:00 AM CST
- Where
- Williamson County, 2.07 mi S of Beversville to 2.09 mi S of Beversville
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 30.470, -97.330
Numerous roads closed and water was reported in homes in extreme eastern parts of Williamson county.
Flash Flood, Lee
- When
- May 6, 3:00 AM CST to 3:30 AM CST
- Where
- Lee County, 1.62 mi WNW of Lexington to 0.71 mi SW of Lexington
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.426, -97.026
Numerous reports of flooding on roadways in the town of Lexington.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Oklahoma, May 5 to 6, 2015$345,000 · 1 in hail · 8 events
- Tornadoes and Flash Flood in Texas, May 5 to 7, 2015EF0 · 62 events
- Tornadoes and Hail in Texas, May 5, 2015$75,000 · EF0 · 5 events
- Tornado and Flash Flooding in Texas, May 5, 2015$7,000 · EF1 · 7 events
- Tornado and Hail in New Mexico, May 5, 2015$20,000 · EF0 · 3 events
- Tornado and Damaging Winds in Oklahoma, May 5 to 6, 2015$4,000 · EF0 · 7 events
- Damaging Winds in Texas, May 5, 201560 kt wind · 6 events
- Hail in Ohio, May 5, 2015$3,000 · 1 in hail · 4 events
- Flooding in Oklahoma, May 5 to 31, 20153 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 5, 20153 events
- Dense Fog in West Virginia, May 5 to 6, 20152 events
- Funnel Cloud in Texas, May 5, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577315, 577316, 577317, 577318, 577319, 577320, 577321, 577322, 577325, 577323, 577324.